Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Key West, FL

June 16, 2021

NWS Key West, FL issued this special weather statement at Jun 16, 2021, 6:54 PM EDT. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2021, 6:54 PM EDT (22:54 UTC)
Expired
Jun 16, 2021, 8:00 PM EDT
In force
66 min
Issued by
NWS Key West, FL

The radar

The Miami radar (KAMX), 61 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:55 PM EDTMARINE TSTM WIND 415 Ene East End Of Seven, FLA WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED BY A PERSONAL WEATHER STATION ON WAHOO DRIVE IN MARATHON AT 655 PM EDT.
Jun 16, 6:56 PM EDTMARINE TSTM WIND 425 Ene East End Of Seven, FLA SOUTHWEST WIND GUST OF 36 KTS, OR 42 MPH, WAS RECORDED BY THE FLORIDA KEYS MARATHON INTERNATIONAL AIRPORT ASOS AT 656 PM EDT.
Jun 16, 7:10 PM EDTMARINE TSTM WIND 441 Ene Windley Key, FLA SOUTH WIND GUST OF 38 KTS, OR 44 MPH, WAS RECORDED BY A PERSONAL WEATHER STATION ON VALENCIA DRIVE ON PLANTATION KEY AT 710 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS82 KKEY 162254
SPSKEY

Special Weather Statement
National Weather Service Key West FL
654 PM EDT Wed Jun 16 2021
 
FLZ076-077-170000-
Monroe Upper Keys FL-Monroe Middle Keys FL-
654 PM EDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR MIDDLE AND UPPER KEYS IN MONROE 
COUNTY UNTIL 800 PM EDT...

At 652 PM EDT, National Weather Service Meteorologists detected 
strong thunderstorms along a line extending from near the Seven Mile 
Bridge to the Islamorada Humps in the Straits of Florida. Movement 
was northeast at 40 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations affected include... 
Marathon, East End Of Long Key Viaduct, East End Of Channel 5 
Bridge, West End Of Channel 5 Bridge, Jewfish Creek Bridge, 
Long Key Viaduct, Key Largo, Channel 5 Bridge, West End Of Long Key
Viaduct and Plantation.

This includes US 1 between mile markers 50 and 112. 

LAT...LON 2532 8025 2527 8026 2513 8034 2493 8056
      2479 8078 2478 8086 2472 8096 2471 8118
      2487 8077 2493 8071 2494 8066 2508 8050
      2518 8048 2524 8050 2523 8047 2526 8043
      2523 8038 2529 8039 2528 8033
TIME...MOT...LOC 2252Z 218DEG 33KT 2476 8113 2479 8038 

$$

Kasper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Jun 16, 2:30 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Key West FL
230 PM EDT Wed Jun 16 2021

.DISCUSSION...
Skies are mostly cloudy across the Florida Keys island chain.
Scattered showers and thunderstorms were plentiful late this
morning and afternoon, especially in the vicinity of Key West. For
a while, it was appearing that a period of excessive rainfall was
even possible in Key West due to training storms. In fact, radar-
derived precipitation totals were between 3 and 4 inches in the
vicinity of the Eastern Dry Rocks. Luckily, a boundary helped to
push the activity west of the island, squelching any possible
flooding concerns. Despite the earlier aforementioned activity,
most island communities are currently dry. However, there are
likely a number of residual boundaries in place across the CWA,
especially in the Bayside and Gulfside coastal waters. These
boundaries will likely interact with other boundaries that will
push southwestward from the Florida Mainland this evening as well
as proliferating convection in the vicinity of Cuba. For these
reasons, it seems appropriate to retain chances for both rain and
thunder through the overnight period.

Thereafter, much drier air appears to push through the island
chain from the southeast. In tandem, a ridge of high pressure will
build over the North Atlantic, with the ridge axis extending over
the Florida Mainland. This will result in below normal rain
chances, freshening winds, and near-nil thunder chances through at
least the beginning part of next week. Temperatures and dew points
will remain near or above normal for this extended period, with
high temperatures near 90 (possibly eclipsing in the lower 90s),
low temperatures near 80, and dewpoints in the mid-70s. Summer has
arrived in the Keys.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. Periods of unsettled
weather are expected to continue overnight under gentle breezes.
A ridge of high pressure will build into the Florida Keys by
tomorrow morning. Breezes will freshen, becoming moderate to
occasionally fresh tomorrow afternoon through at least Monday.
Small Craft Exercise Caution Headlines may need to be inserted for
a period Friday night or Saturday for at least portions of the
coastal waters. Dry air will push into the marine zones through
this period, resulting in near- or below- normal rain chances and
near-zero chances for thunder.

&&

.AVIATION...
Passing showers and thunderstorms are possible at either the Key
West or Marathon terminals through the evening hours, decreasing in
coverage overnight. The showers and storms will be moving generally
to the north (from the south) near 10 knots. This may result in
periods of MVFR or IFR conditions lasting around 15 minutes. Because
of the uncertainty in the timing and location of the showers and
storms, the probability is represented by vicinity showers through
03Z at both terminals. Amendments to the terminal forecasts may be
necessary if conditions warrant.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....Devanas
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 16, 3:59 AM EDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
359 AM EDT Wed Jun 16 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-170800-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
359 AM EDT Wed Jun 16 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will increase to scattered thunderstorms
this afternoon and tonight. The primary thunderstorm hazards
include dangerous cloud to surface lightning strikes and possibly
a few wind gusts to near 40 mph, especially this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible Thursday and again starting
next Tuesday. The primary thunderstorm hazards will be cloud to
surface lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 16, 5:50 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
550 PM EDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.89W
06/16/2021  M41 MPH          GMZ044             FL   C-MAN STATION

            A SOUTH-SOUTHWEST WIND GUST OF 36 KTS, OR 41 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 530 PM EDT. THE
            1-MINUTE WIND SPEED RECORDED WAS 25 KTS, OR 29 MPH.

&&

ROSS
Local storm report, Jun 16, 6:00 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
600 PM EDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
06/16/2021  M45 MPH          GMZ033             FL   MESONET

            A SOUTH-SOUTHWEST WIND GUST OF 39 KTS, OR 45 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 556 PM EDT.

&&

ROSS
Local storm report, Jun 16, 6:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
617 PM EDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
06/16/2021  M60.00 MPH       GMZ044             FL   C-MAN STATION

            A SOUTH-SOUTHWEST WIND GUST OF 52 KTS, OR 60 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 536 PM EDT.

0601 PM     MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
06/16/2021  M46.00 MPH       LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            A SOUTH-SOUTHWEST WIND GUST OF 40 KTS, OR 46 MPH, WAS
            RECORDED BY THE FLORIDA KEYS NWS RSOIS AT 601 PM EDT.

&&

ROSS
Local storm report, Jun 16, 6:35 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
635 PM EDT WED JUN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     MARINE TSTM WIND 4 SW BOCA CHICA         24.55N 81.75W
06/16/2021  M44 MPH          GMZ044             FL   ASOS

            A SOUT-SOUTHWEST WIND GUST OF 38 KTS, OR 44 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            600 PM EDT.

&&

ROSS
Special weather statement, Jun 16, 6:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
654 PM EDT Wed Jun 16 2021

FLZ076-077-170000-
Monroe Upper Keys FL-Monroe Middle Keys FL-
654 PM EDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR MIDDLE AND UPPER KEYS IN MONROE
COUNTY UNTIL 800 PM EDT...

At 652 PM EDT, National Weather Service Meteorologists detected
strong thunderstorms along a line extending from near the Seven Mile
Bridge to the Islamorada Humps in the Straits of Florida. Movement
was northeast at 40 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations affected include...
Marathon, East End Of Long Key Viaduct, East End Of Channel 5
Bridge, West End Of Channel 5 Bridge, Jewfish Creek Bridge,
Long Key Viaduct, Key Largo, Channel 5 Bridge, West End Of Long Key
Viaduct and Plantation.

This includes US 1 between mile markers 50 and 112.

LAT...LON 2532 8025 2527 8026 2513 8034 2493 8056
      2479 8078 2478 8086 2472 8096 2471 8118
      2487 8077 2493 8071 2494 8066 2508 8050
      2518 8048 2524 8050 2523 8047 2526 8043
      2523 8038 2529 8039 2528 8033
TIME...MOT...LOC 2252Z 218DEG 33KT 2476 8113 2479 8038

Kasper

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:01 PM EDTSpecial Marine WarningKEY29 min
Jun 15, 8:45 PM EDTSpecial Marine WarningKEY45 min
Jun 16, 8:57 AM EDTSpecial Marine WarningKEY34 min
Jun 16, 12:03 PM EDTSpecial Marine WarningKEY57 min
Jun 16, 4:22 PM EDTSpecial Marine WarningKEY38 min
Jun 16, 4:32 PM EDTSpecial Marine WarningKEY43 min
Jun 16, 4:55 PM EDTSpecial Marine WarningKEY50 min
Jun 16, 5:11 PM EDTSpecial Marine WarningKEY49 min
Jun 16, 5:34 PM EDTSpecial Marine WarningKEY41 min
Jun 16, 6:09 PM EDTSpecial Marine WarningKEY51 min
Jun 16, 6:55 PM EDTSpecial Marine WarningKEY65 min
Jun 16, 7:08 PM EDTSpecial Marine WarningKEY67 min
Jun 16, 7:59 PM EDTSpecial Weather StatementKEYMiami-Dade61 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.